South Carolina, 2020

Hail in South Carolina, August 13, 2020

August 13, 2020 · NWS CAE · 1 event in 1 county or zone

Daytime heating led to scattered thunderstorms, one of which produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
$10
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating led to scattered thunderstorms, one of which produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 13, 10:43 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 13, 10:43 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1143 AM EDT Thu Aug 13 2020

.SYNOPSIS...
With the Bermuda high offshore and a persistent upper level trough
in the Lower Mississippi Valley, a moist and unstable air mass
will remain across the area into this weekend. Scattered to
numerous showers and thunderstorms are expected each day
primarily during the afternoon and evening periods. Temperatures
will be near normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: Surface trough will be situated over the area. Upper
trough remains off to the west of the region through the day,
with the southwesterly flow bringing additional moisture into
the region. With high pwat values, over 2 inches, along with
moderate instability developing by late morning over the cwa,
scattered to numerous showers and thunderstorms will once again
develop. The threat of severe weather remains low, but with the
pwat values being over 2 inches, storms will produce locally
heavy rainfall. Afternoon high temperatures generally around 90
degrees, with heat index values climbing into the upper 90s.

Tonight: Similar to previous nights, shower and thunderstorm
activity will last into the early portions of the overnight
hours, with the rainfall diminishing towards midnight. Plenty of
cloud cover across the region for a portion of the night due to
convective debris, which may limit some fog formation. Even so,
can not rule out patchy fog late in the night. Overnight lows in
the lower to mid 70s once again.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper trough axis will move over the Deep South Friday with high
pressure offshore continuing to support increased moisture with
PWATs around 2.1 to 2.2 inches across the area. While upper
level forcing will be limited, a surface trough will be draped
over the area and weak surface convergence along with high
moisture will lead to storm development through the afternoon.
Steering flow will increase to between 10 to 15 kts so while
storms will lead to locally heavy rain, they will not remain
over the same area for long. As the upper trough continues to
move towards the southeastern US, shortwave energy will allow
showers and storms to persist overnight, especially in the
western forecast area.

By Saturday the trough will be just to the west with surface low
pressure near the area, increasing low level convergence which
combined with high moisture and upper level forcing will likely
lead to even greater coverage of storms through the afternoon
and evening. While coverage will likely decrease overnight, this
trough will ensure some lingering convective activity into
Saturday night. For both Friday and Saturday, expect
temperatures to be near normal, in the upper 80s and low 90s,
although dew points in the mid 70s will lead to max heat indices
around 100. Overnight lows will be in the low to mid 70s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
While the GFS indicates a cold front moving through the area
with significantly drier air behind it late this weekend, there
does remain some disagreement as to how dry we can get. Leaned
towards the ECMWF solution which generally promotes lingering
moisture and, as a result, diurnal convection persisting into
early next week. Global models are consistent in keeping the
axis of a trough over the southeastern US which will keep
conditions unsettled through the long term, especially as
moisture returns into next week with the return of a more SW
flow. Temperatures will be near seasonal average.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Restrictions expected in scattered to numerous showers and
thunderstorms this afternoon and evening and in early morning
stratus/fog Friday morning.

Stratus has lingered at AGS/DNL this morning, but has gradually
improved over the past couple of hours to MVFR. Expect a return
to VFR at those sites by 1630Z. Radar showing a few light
returns west of the Columbia terminals, but the showers are
weakening as they approach, so do not anticipate any
restrictions in the near near. Scattered to numerous showers
and thunderstorms will develop this afternoon with deep moisture
in place and a surface trough over the area. Have continued
with VCTS for much of the afternoon hours at all sites due to
expected coverage. Activity should linger into the evening
hours. Stratus and fog will be possible again tonight with
abundant low level moisture in place.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
mainly diurnally driven convection as well as potential for late
night/early morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 13, 3:22 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
422 AM EDT Thu Aug 13 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
140830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
422 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered slow-moving thunderstorms producing heavy rain may lead to
localized flooding today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 13, 12:17 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
117 PM EDT Thu Aug 13 2020

SCZ016-022-116-131745-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
117 PM EDT Thu Aug 13 2020

...Strong Thunderstorms Will Impact Portions of west central
Chesterfield...Southern Lancaster and northeastern Kershaw Counties
Until 145 PM EDT....

At 117 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Kershaw, or 17 miles northeast of Lake
Wateree Dam, moving southwest at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Kershaw, Elgin, Heath Springs, Mt Pisgah, Jefferson, Pleasant Hill,
Kershaw Correctional Institution, North Central High School, Bear
Creek Park, Kirk Air Base, Forty Acre Rock Preserve and McDonald
Green Elementary School.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3470 8064 3466 8029 3451 8030 3439 8051
      3465 8082
TIME...MOT...LOC 1717Z 067DEG 10KT 3455 8053

LCV

The radar

The Columbia radar (KCAE), 85 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kershaw

When
August 13, 12:30 PM EST
Where
Kershaw County, 7.16 mi NE of Flat Rock
Measured
0.25 in hail
Property damage
$10
Crop damage
$10
Reported by
Public
Coordinates
34.550, -80.550

Public submitted video of pea sized hail via broadcast media. Time estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2020Every state in 2020This day in weather historyWarnings in South Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906389.